Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 145, NWS Birmingham, AL

June 28, 2020Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 28, 2020, 7:03 PM CDT for Russell County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2020, 7:03 PM CDT (00:03 UTC)
Expired
Jun 28, 2020, 7:30 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 83 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2020-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2020-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WUUS54 KBMX 290003
SVRBMX
ALC113-290030-
/O.NEW.KBMX.SV.W.0145.200629T0003Z-200629T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
703 PM CDT Sun Jun 28 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southeastern Russell County in southeastern Alabama...

* Until 730 PM CDT.

* At 703 PM CDT, a severe thunderstorm was located 9 miles south of
  Fort Benning/lawson Army Air Fld, or 15 miles west of Cusseta,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fort Mitchell Activity Center, Uchee Creek and Fort Mitchell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3225 8491 3225 8492 3224 8491 3222 8493
      3222 8497 3221 8498 3220 8496 3218 8501
      3214 8505 3213 8511 3228 8519 3237 8499
      3234 8501 3232 8501 3230 8494 3226 8489
TIME...MOT...LOC 0003Z 251DEG 22KT 3222 8503 

HAIL...0.75IN
WIND...60MPH
 
$$

40/Sizemore
2 follow-up statements
218 
WWUS54 KBMX 290011
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
711 PM CDT Sun Jun 28 2020

ALC113-290030-
/O.CON.KBMX.SV.W.0145.000000T0000Z-200629T0030Z/
Russell AL-
711 PM CDT Sun Jun 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN RUSSELL COUNTY...

At 711 PM CDT, a severe thunderstorm was located 7 miles south of
Fort Benning/lawson Army Air Fld, or 12 miles southwest of Cusseta,
moving east at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fort Mitchell Activity Center and Uchee Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3225 8491 3225 8492 3224 8491 3222 8493
      3222 8497 3221 8498 3220 8496 3218 8501
      3214 8505 3214 8509 3229 8511 3234 8501
      3232 8501 3230 8494 3226 8489
TIME...MOT...LOC 0011Z 251DEG 22KT 3224 8497 

HAIL...0.75IN
WIND...60MPH
 
$$

40/Sizemore
055 
WWUS54 KBMX 290020
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
720 PM CDT Sun Jun 28 2020

ALC113-290030-
/O.EXP.KBMX.SV.W.0145.000000T0000Z-200629T0030Z/
Russell AL-
720 PM CDT Sun Jun 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUSSELL COUNTY
WILL EXPIRE AT 730 PM CDT...
        
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning will be allowed to expire.  However 
gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.

LAT...LON 3225 8491 3225 8492 3224 8491 3222 8493
      3222 8497 3221 8498 3220 8496 3218 8501
      3214 8505 3214 8509 3229 8511 3234 8501
      3232 8501 3230 8494 3226 8489
TIME...MOT...LOC 0020Z 251DEG 22KT 3225 8492 

$$

40/Sizemore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:59 PM CDT, 4 minutes earlier.

Area forecast discussion, Jun 28, 6:59 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
659 PM CDT Sun Jun 28 2020

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0236 PM CDT Sun Jun 28 2020/

Through Monday.

There has been an expansive deck of low-level clouds across the Deep
South today as moist, unstable air continues to advect northeastward
around the western side of the low-level ridge over the eastern Gulf
of Mexico. Temperatures are at or well on their way into the lower
90s with dewpoints in the lower to mid 70s. Like yesterday, the
latest 12Z BMX RAOB measured relatively dry air in the mid-levels
which is amplifying microburst parameters, but also appears to be
limiting coverage and development in combination with the subsidence
of a more pronounced mid-level ridge over the Lower MS Valley.
Isolated thunderstorms have developed north of Mobile associated
with a sea breeze, and will move northeastward through the
afternoon, perhaps increasing in coverage. A storm with strong,
gusty winds and frequent lightning may occur in our far southern
counties this afternoon, generally along and south of I-85, before
diminishing through the evening. Otherwise, only widely isolated
showers/thunderstorms expected for the remaining parts of the
forecast area.

Tomorrow, the mid-level ridge will build to our east while a low
amplitude shortwave trough nudges into our northwest. An increase in
moisture should accompany this weak impulse late tomorrow afternoon
with scattered showers and storms focused primarily along and north
of I-20. Highs will be in the upper 80s north to mid 90s south.

86

.LONG TERM...
/Updated at 0236 PM CDT Sun Jun 28 2020/

Tuesday through Saturday.

No significant changes made to the forecast as models are in fair
agreement with the overall upper air pattern. An inverted ridge
axis just east of the Mississippi River early in the period will
produce cyclonic flow over Alabama, and result in favorable
conditions for diurnal showers and thunderstorms Tuesday and
Wednesday. Better mid level lapse rates on Wednesday could lead
to a few strong to severe storms in the afternoon. Higher areal
coverage of rain expected Thursday thru Saturday as a weak upper
closed low develops over the Southeast States. Increased cloud
cover and rain chances will bring down afternoon temperatures,
with highs only in the middle to upper 80s.

58/rose

Previous long-term discussion:
/Updated at 0237 AM CDT Sun Jun 28 2020/

Tuesday through Saturday

Features:

Deep-layer ridging will be positioned over much of the Gulf of
Mexico on Tuesday and will slide westward with time to become
situated over the Western Gulf on Wednesday as an Omega Blocking
pattern develops.

A deep trough will become positioned over Idaho while another low
will be present over New England. Elongated ridging will extend from
the Western Gulf northward across much of the Plains states into
South-Central Canada.

The ridging to our south and southwest is forecast to contract as
the closed low drifts southwest to be centered over New York City by
Thursday. A weakness aloft will develop down the spine of the
Appalachians on Thursday and persist through Friday.

Most global model solutions depict a closed low developing to our
north and east on Friday and migrating southwest through the day on
Saturday. Meanwhile, deep-layer ridging becomes established by this
time over Northwest Mexico into Arizona and New Mexico while to our
southeast, ridging is centered just east of the Bahamas.

Forecast:

Tuesday and Wednesday.

Expect chances for showers and thunderstorms to increase from the
northeast to the southwest as deep-layer ridging departs to the
southwest of the area. Highs will range from the mid to upper 80s
north and east to the mid 90s south and southwest. Lows will range
from around 70 northeast to the mid 70s southwest.

Thursday through Saturday.

Scattered to numerous showers and thunderstorms are expected across
the entire forecast area as the warm and humid airmass becomes
influenced by a closed upper low that slides southwest across the
area. Some of the shower and thunderstorm activity may be heavy
Thursday as the upper low nears from the northeast according to some
model depictions. Highs will range from the mid 80s north and east
to around 90 south and west. Lows will range from the upper 60s
northeast to the low 70s southwest.

05

&&

.AVIATION...
00Z TAF Discussion.

Primarily a VFR TAF period with a few BKN mid to upper-level
clouds across the area. Ridging to our southeast continues, and
will provide another period of southwesterly winds at 5-8 kts
tomorrow. Included PROB30s for afternoon convection as well.
Otherwise, a potential drop to MVFR at MGM/TOI tonight due to
rainfall a little while ago. Will watch trends for any potential
IFR into next TAF issuance.

40/Sizemore

&&

.FIRE WEATHER...

A humid and warm airmass will persist across the forecast area over
the next several days. Shower and thunderstorm chances will increase
areawide toward midweek and persist through late week as an unsettled
pattern becomes established over the area. Expect rain and storm
chances to be greatest through the afternoon and into the early
evening hours each day. Minimum relative humidity values will
range generally above 50 percent during the afternoon hours
through much of the upcoming work week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  91  71  89  70 /  10  40  30  70  30
Anniston    71  91  71  89  70 /  10  40  30  70  30
Birmingham  74  92  74  91  74 /  10  40  20  60  30
Tuscaloosa  74  92  74  92  73 /  10  20  20  50  20
Calera      73  91  73  90  72 /  10  20  20  60  30
Auburn      71  90  72  88  71 /  20  20  10  70  20
Montgomery  73  93  74  92  74 /  20  30  10  60  20
Troy        73  94  74  91  73 /  20  30  10  60  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 28, 3:16 AM CDT, 15 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
316 AM CDT Sun Jun 28 2020

ALZ011>015-017>050-291130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
316 AM CDT Sun Jun 28 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Local storm report, Jun 28, 5:41 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
541 PM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     1 SE RAMER              32.05N 86.21W
06/28/2020                   MONTGOMERY         AL   911 CALL CENTER

            A FEW TREES DOWN NEAR RAMER.

&&

AS
Special weather statement, Jun 28, 5:43 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Birmingham AL
543 PM CDT Sun Jun 28 2020

ALZ037-043-045-047-282330-
Lee AL-Tallapoosa AL-Macon AL-Elmore AL-
543 PM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEE...EASTERN
ELMORE...MACON AND SOUTHEASTERN TALLAPOOSA COUNTIES UNTIL 630 PM
CDT...

At 543 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wetumpka to near Reeves Airport to near
Hardaway. Movement was northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Auburn, Tuskegee, Tallassee, Notasulga, Milstead, Eclectic, Shorter,
Franklin, Martin Dam, Reeves Airport, Lake Tuskegee, Emerald
Mountain, Tuskegee National Forest, Davisville, Southern Lake Martin,
Liverpool, Liberty City, Tallapoosa City, Hardaway and Tysonville.

LAT...LON 3223 8563 3223 8586 3229 8588 3230 8590
      3227 8591 3228 8592 3237 8600 3242 8603
      3241 8606 3247 8618 3275 8603 3271 8564
      3241 8543 3238 8543
TIME...MOT...LOC 2243Z 229DEG 27KT 3255 8618 3249 8594 3227 8576

40/Sizemore
Special weather statement, Jun 28, 5:59 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
559 PM CDT Sun Jun 28 2020

ALZ045-046-048-050-282345-
Macon AL-Bullock AL-Russell AL-Barbour AL-
559 PM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BULLOCK...SOUTHEASTERN
MACON...NORTHERN BARBOUR AND SOUTHWESTERN RUSSELL COUNTIES UNTIL 645
PM CDT...

At 559 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Davisville to Guerryton to near Comer.
Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Union Springs, Hurtsboro, Midway, Clayton, Pickett, Hawkinsville,
Uchee, Spring Hill, Seale, Comer, Barbour County Public Lake Dam,
Guerryton, Sedgefield, Batesville, Twin Springs, Creek Stand,
Rutherford, Three Notch, Hatchechubbe and Mount Andrew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3204 8508 3187 8557 3223 8578 3223 8563
      3239 8542 3231 8517
TIME...MOT...LOC 2259Z 247DEG 31KT 3230 8559 3220 8548 3204 8544

40/Sizemore
Local storm report, Jun 28, 6:03 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
603 PM CDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     UNION SPRINGS           32.14N 85.72W
06/28/2020                   BULLOCK            AL   911 CALL CENTER

            TREES DOWN IN UNION SPRINGS, A FEW OTHER
            TREES DOWN ACROSS BULLOCK COUNTY.

&&

AS
Special weather statement, Jun 28, 6:34 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
634 PM CDT Sun Jun 28 2020

ALZ050-290000-
Barbour AL-
634 PM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBOUR COUNTY UNTIL
700 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm over
Osco, or near Eufaula, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Eufaula, Clayton, Osco, Gaino, Richards Crossroads, White Oak,
Lakepoint Resort State Park, Millers Ford, Lugo and Baker Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3171 8541 3190 8549 3205 8506 3202 8505
      3200 8507 3197 8506 3196 8509 3194 8508
      3191 8511 3190 8511 3189 8513 3183 8514
      3179 8513 3178 8514 3176 8513 3177 8515
      3174 8521 3170 8522
TIME...MOT...LOC 2334Z 248DEG 28KT 3188 8526

40/Sizemore
Special weather statement, Jun 28, 6:45 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
645 PM CDT Sun Jun 28 2020

ALZ048-050-290030-
Russell AL-Barbour AL-
645 PM CDT Sun Jun 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBOUR AND RUSSELL
COUNTIES UNTIL 730 PM CDT...

At 645 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Seale to near Hawkinsville. Movement was
east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Phenix City, Hurtsboro, Hawkinsville, Russell County Sports Complex,
Spring Hill, Seale, Comer, Ladonia, Batesville, Twin Springs,
Rutherford, Hatchechubbe, Uchee Creek, Fort Mitchell, Fort Mitchell
Activity Center, Carter Acres, Phenix Drag Strip and Parkmanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3225 8492 3224 8491 3222 8493 3222 8497
      3220 8496 3218 8501 3213 8506 3209 8505
      3205 8506 3194 8537 3211 8543 3214 8541
      3215 8543 3222 8543 3251 8500 3246 8500
      3242 8496 3238 8497 3233 8501 3226 8489
TIME...MOT...LOC 2345Z 252DEG 38KT 3232 8526 3203 8517

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:10 PM CDTSpecial Weather StatementBMXMarengo50 min
Jun 28, 7:39 PM CDTSpecial Weather StatementBMXMarengo36 min
Jun 29, 1:31 PM CDTSpecial Weather StatementBMXWinston29 min
Jun 29, 1:48 PM CDTSpecial Weather StatementBMXMarion42 min
Jun 29, 3:12 PM CDTSpecial Weather StatementBMXCoosa33 min
Jun 29, 3:45 PM CDTSpecial Weather StatementBMXShelby30 min
Jun 29, 4:20 PM CDTSpecial Weather StatementBMXCherokee40 min
Jun 29, 4:31 PM CDTSpecial Weather StatementBMXTalladega29 min
Jun 29, 4:50 PM CDTSpecial Weather StatementBMXSt. Clair25 min
Jun 29, 5:08 PM CDTSevere Thunderstorm WarningBMXSt. Clair35 min
Jun 29, 5:17 PM CDTSpecial Weather StatementBMXSt. Clair28 min
Jun 29, 5:26 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair49 min
Jun 29, 5:29 PM CDTSpecial Weather StatementBMXTalladega31 min
Jun 29, 5:55 PM CDTSpecial Weather StatementBMXShelby50 min
Jun 29, 6:10 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby31 min
Jun 29, 6:13 PM CDTSpecial Weather StatementBMXCalhoun32 min
Jun 29, 6:22 PM CDTAreal Flood AdvisoryBMXCalhoun, St. Clair3 hr
Jun 29, 6:43 PM CDTAreal Flood AdvisoryBMXJefferson, St. Clair, Shelby3 hr
Jun 29, 6:45 PM CDTSpecial Weather StatementBMXShelby45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.